New report shows increase in reported adverse health effects from synthetic cannabinoid use
Embargoed until: Thursday, June 11, 2015, 1 p.m. ET
Contact: CDC Media Relations
Between January and May 2015, U.S. poison centers in 48 states reported receiving 3,572 calls related to synthetic cannabinoid use, a 229 percent increase from the 1,085 calls received during the same January through May period in 2014. The 2015 figures included a spike of 1,501 calls in April, and 15 reported deaths, a three-fold increase over the five deaths that were reported in 2014.
The June 12, 2015, Morbidity and Mortality Weekly Report (MMWR) includes an article, “Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use — United States, January–May 2015,” that discusses the increase and the adverse health effects associated with their use.
Synthetic cannabinoids include various psychoactive chemicals or a mixture of such chemicals that are sprayed onto plant material, which is then smoked or ingested to achieve a “high.” These products are known by a variety of names (e.g., synthetic marijuana, spice, K2, black mamba, and crazy clown) and are sometimes sold in retail outlets as herbal products. The most commonly reported adverse health effects associated with synthetic cannabinoid use were agitation, tachycardia, drowsiness or lethargy, vomiting, and confusion.
The Centers for Disease Control and Prevention is concerned about the rapid increase in poison center calls about synthetic cannabinoids and adverse health effects reported, suggesting a need for enhanced efforts to remove these products from the marketplace. People who have these products in their home are encouraged to dispose of them in a trash can that is not accessible to pets.
The article will be available on Thursday, June 11, 2015 at 1:00pm at the following link: http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6422a5.htm?s_cid=mm6422a5_w
For more information on the Morbidity and Mortality Weekly Report(MMWR): http://www.cdc.gov/mmwr/.